MAUDE Adverse Event Report: BIOMÉRIEUX, INC. VIRTUO, A UNIT

BIOMÉRIEUX, INC. VIRTUO, A UNIT
Catalog Number 411660
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® virtuo® microbial detection system is an automated microbial test system capable of incubating, agitating, and continuously monitoring for the detection of aerobic, facultative, and anaerobic microorganism growth from blood and other normally sterile body fluids and from blood platelet samples.Issue description: a customer in finland notified biomérieux of obtaining no result in association with their virtuo® a unit (ref.(b)(4), serial (b)(6).Customer reported their virtuo secondary instrument to give lot of robot jam errors.They said it occurred shortly after instrument has unloaded negative bottles.When they opened the instrument door to fix the error system had calibration slug in the robot hand.Customer also mentioned that there was a noise when robot moves back to the home position (they assume) which is similar to the noise when bottle is unloaded to the retrieval area.They were wondering if it hits somewhere.Biomérieux field specialist engineer found (b)(4) bottles in the instrument which instrument thought to be unloaded.Growth curve was only created for < 24 hours even though bottles have been inside the instrument since (b)(6) and no results were sent to lis.Customer did gram staining for those bottles and all of them showed no bacterial / yeast cells.They have also subcultured those bottles; no subcultures results have been provided by the customer at the time of the global assessment.Biomérieux global customer service requested additional information to further investigate the case.At the time of the global assessment, there is no indication or report from the customer that the no result issue led to any adverse event related to any patient's state of health.An investigation has been initiated.
 
Additional Manufacturer Narrative
Context: a customer in finland notified biomérieux of obtaining no result in association with their virtuo® a unit (ref.411660, serial (b)(6).Investigation: the investigation involved reviewing the details in the complaint, answers to questions pertaining to the issue provided by the customer and a full review of the system logs.Upon global customer service (gcs) review of the provided logs, it became apparent that the rack had a major failure and the bottles in place were no longer being read or recognized.The cells then became queued for calibration checks which failed due to robot jams.This is what prompted the customer for intervention and repair from biomérieux field service.The rack was removed on (b)(6) 2024 with work order (b)(4).This rack was sent back to st.Louis and received on 17apr2024.A full analysis was provided by the electrical engineering department which determined the root cause of the rack failure was a faulty integrated circuit with an incorrect output.Device history record: the serial number (b)(6) has a build test completion date of 13jul2020 by the st.Louis manufacturing site.The query of the manufacturing data base did not find any adverse trend specific to this issue or the (b)(6) serial number.Complaint trends: complaint histories were reviewed, and no other occurrences were found.This issue was determined to be isolated.Conclusion on the product compliance to its specification/performance the intent is for the virtuo software to alarm and alert the user of an issue regarding bottle retention within the rack in case of component failure.Returned parts and testing: the rack that was removed from the instrument was received by our systems engineering & support team (se&s) on 17apr2024.It was determined that the rack optics board had a failure with an integrated circuit that exhibited the wrong output voltage.This in turn caused the board to incorrectly report to the firmware that the bottles were manually unloaded and no longer existed in the instrument.Root cause analysis and conclusion: root cause analysis determined that this specific component failure of the rack optics board caused the instrument to no longer believe bottles were loaded in rack h.There was an alarm sent to the firmware indicating a bottle retention failure; however, this failure was not reported to the virtuo graphical user interface (gui) and no alarm was generated.There was a related alarm that triggered afterwards concerning robot jams due to the fact the robot was colliding with the bottles loaded in rack h.This prompted the customer to seek a repair intervention.

Brand Name
VIRTUO, A UNIT
Common Device Name
VIRTUO, A UNIT
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
céline strauel
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key18648626
Report Number1950204-2024-00001
Device Sequence Number20629694
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number411660
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2024
Supplement Date Received by Manufacturer05/23/2024
Initial Report FDA Received Date02/06/2024
Supplement Report FDA Received Date05/28/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown